Indiana, 2004Damaging Winds in Indiana, May 20, 2004
May 20, 2004 · NWS IWX · 3 events in 2 counties and zones
3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 20, 6:20 PM EST, 3 hours 30 minutes earlier.
Area forecast discussion, May 20, 6:20 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
620 PM EST THU MAY 20 2004
.AVIATION...
EXPECTING COVERAGE OF THUNDERSTORMS TO INCREASE OVER THE NEXT
SEVERAL HOURS AS CAP THAT HAS BEEN IN PLACE MUCH OF THE DAY FINALLY
BEGINS TO BREAK AS AN UPPER LEVEL SYSTEM APPROACHES. MAIN AREA OF
CONVECTION TO WATCH IS IN NORTHERN IL AND EASTERN IOWA...BUT SOME
ACTIVITY HAS BEEN DEVELOPING ACROSS SW LWR MI OVER THE PAST HOUR.
TIMING/LOCATION OF ACTIVITY AT THIS TIME IS RATHER DIFFICULT. HAVE
OPTED TO GO WITH VCTS AT BOTH SITES KEYING IN ON THE COMPLEX OVER
IA/IL. TRENDS WILL BE MONITORED OVER THE NEXT SEVERAL HOURS. COULD
VERY WELL BE AN EXTENDED PERIOD OF PRECIPITATION LATER TONIGHT INTO
EARLY FRIDAY. AGAIN...WILL NOT GO TO CRAZY WITH PRECIP RIGHT NOW.
CIGS/VSBYS WILL DROP INTO THE MVFR RANGE...WITH STRONGER CELLS
PRODUCING INSTANCES OF IFR/POSSIBLY LIFR. AGAIN...WILL MONITOR
TRENDS. THINGS LOOK TO BE DRIER BY FRI AFTN AS MAIN BOUNDARY BEGINS
TO SHIFT BACK NORTH.
&&
.PREVIOUS DISCUSSION...
SHORT TERM...
MAIN CONCERN IN SHORT TERM WILL BE SVR/HVY RAIN THREAT FOR TONIGHT.
LOW CLOUDS CONTINUE TO HANG IN OVER THE AREA THIS AFTERNOON. LATEST
SFC ANALYSIS SHOWS FRONTAL BOUNDARY TO THE NW EXTENDING FROM NE
WISCONSIN BACK THROUGH CENTRAL IOWA. AIRMASS OVER THE REGION AHEAD
OF THE FRONT CONTINUES TO DESTABILIZE AS LATEST LAPS SOUNDINGS IN
THE WESTERN CWA HAS CAPES OVER 2000J/KG AND LI -5. SATELLITE AND
RADAR NOT INDICATING AND VISIBLE OUTFLOW BOUNDARY FROM EARLIER MCS
THAT MOVED ACROSS MI THIS MORNING LEAVING NOT MUCH IN THE WAY OF A
GOOD TRIGGER/FOCUS FOR CONVECTIVE DEVELOPMENT. EXPECT BETTER CHANCE
FOR TSTORMS TO FIRE LATE THIS AFTERNOON/EARLY THIS EVENING AS FRONT
WILL SAG SE TOWARD SOUTHERN LAKE MICHIGAN AND INTO NE IL. ALSO
EXPECT SIMILAR TIMING IN UPPER DISTURBANCE FCST TO MOVE ACROSS THE
MIDWEST. WHILE WIND FIELD DOES APPEAR SUFFICIENT TO SUPPORT
SUPERCELL DEVELOPMENT...LOW LEVEL SHEAR RATHER WEAK SUGGESTING MAIN
SVR THREAT WILL BE DAMAGING WINDS AND SOME LARGE HAIL. WEST/EAST
ORIENTATION OF FRONT TONIGHT WILL BRING THE POTENTIAL FOR SOME HEAVY
RAIN WITH THE STORMS AS AXIS OF THETAE RIDGE CURRENTLY OVER THE
NORTHERN CWA WILL SLOWLY SHIFT SOUTH AND PRECIP WATER AROUND 1.5 TO
1.75 INCHES. LATER TONIGHT BEST FOCUS FOR CONVECTION APPEARS TO
SHIFT TO THE WEST TOWARD IA/NE AS 50KT LLJ IN THE CENTRAL PLAINS
COINCIDES WITH POSITION OF FRONTAL WAVE AND THETAE AXIS SUGGESTING
BEST POTENTIAL FOR MCS DEVELOPMENT AFTER MIDNIGHT. THIS MAY BRING
ADDITIONAL PRECIP INTO THE AREA BY THE EARLY MORNING HOURS BUT NW/SE
ORIENTATION OF 850-300MB THICKNESSES SUGGEST ANY MCS ACTIVITY TO OUR
WEST MAY TRACK SOUTH OF THE CWA. DEVELOPMENT ALONG FRONT APPEARS TO
BE A GOOD BET THIS EVENING...ONLY QUESTION IS AMOUNT OF COVERAGE.
WILL PROBABLY STAY WITH SCT WORDING AND HIGH CHANCE POPS OR BUMP UP
TO LIKELY/60POP. FRONT STALLS OUT JUST SOUTH OF THE CWA THEN BEGINS
TO LIFT BACK NORTH THROUGH THE AREA ON FRIDAY KEEPING THE CHANCE FOR
SH/TSRA IN THE FCST. TEMPS COULD BE A LITTLE TRICKY FRIDAY DEPENDING
ON HOW QUICKLY NORTHWARD RETURN OF FRONT OCCURS. RIGHT NOW FWC
APPEARS TO BE GOOD COMPROMISE BETWEEN MAV AND MET NUMBERS. WILL
RANGE FROM NEAR 80 IN THE NE TO M80S IN THE SOUTH. GUIDANCE CLOSE
AND REASONABLE ON LOWS TONIGHT WITH 60-65 FROM NORTH TO SOUTH.
LONG TERM
FRIDAY NIGHT THROUGH THURSDAY...
MODELS IN GOOD AGREEMENT THAT FRONT WILL LIFT BACK NORTH INTO
CENTRAL MI FRI NIGHT AS SHRTWV DIGS INTO UPPER TROUGH OVER WRN U.S..
FRONT SHOULD THEN REMAIN NEARLY STATIONARY FROM CENTRAL PLAINS TO
UPPER GRTLKS OVER THE WEEKEND WITH A SERIES OF WK SHRTWVS LIFTING NE
ALONG IT. CANT RULE OUT SOME AFTN/EVE TSTMS AS AIRMASS OVER
THE AREA WILL BE QUITE UNSTABLE. ALSO SOME POTENTIAL FOR TSTMS
FORMING TO OUR NW CLOSER TO THE FRONT PROPAGATING INTO THE
MOIST/UNSTABLE AIR OVER OUR AREA. THUS, HAVE LEFT A LOW POP IN
THROUGH THE WEEKEND WITH BEST CHANCES SUN NGT AS MODELS FCSTG A
LITTLE STRONG SHRTWV TO MOVE ACROSS THE GRTLKS AT THAT TIME. IN WAKE
OF THIS SYSTEM SHOULD BE A LITTLE COOLER/DRIER ON MON WITH FRONT
MOVG BACK NORTH AGAIN WITH CHC OF TSTMS TUE-WED. GFS/GEM/ECMWF ALL
INDICATING A LITTLE DEEPER UPPER LEVEL TROF MOVG OVER THE GRTLKS
LATE NEXT WEEK. THIS SHOULD ALLOW SFC FRONT TO MOVE WELL SOUTH OF
THE CWA... THUS GOING WITH DRY FCST FOR THU. NO SGFNT CHANGES NEEDED
TO MOS TEMPS DURING LONG TERM PERIOD.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
&&
Hazardous weather outlook, May 20, 5:20 AM EST, 16 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
520 AM EST THU MAY 20 2004
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-211030-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
520 AM EST THU MAY 20 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY THIS AFTERNOON AND
TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS AS A COOL
FRONT MOVES INTO THE AREA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SEVERE STORMS PRODUCING LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
FRIDAY AND SATURDAY. ADDITIONAL THUNDERSTORMS ARE POSSIBLE SUNDAY
THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED TODAY OR EARLY TONIGHT.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Special weather statement, May 20, 9:25 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
925 PM EST THU MAY 20 2004
INZ003>009-012>018-MIZ077>081-OHZ001-002-004-005-015-210700-
ALLENIN-BERRIEN-BRANCH-CASSMI-DEFIANCE-DEKALB-ELKHART-FULTONIN-
FULTONOH-HENRY-HILLSDALE-KOSCIUSKO-LAGRANGE-LAPORTE-MARSHALL-NOBLE-
PAULDING-PULASKI-ST JOSEPHIN-ST JOSEPHMI-STARKE-STEUBEN-WHITLEY-
WILLIAMS-
1025 PM EDT (925 PM CDT) THU MAY 20 2004
...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 2 AM EST (3 AM
EDT)...
WATCH NUMBER 226 IS IN EFFECT FOR FAR SOUTHWEST LOWER MICHIGAN...
MUCH OF NORTHERN INDIANA AND A PORTION OF NORTHWEST OHIO.
THE WATCH INCLUDES THE FOLLOWING COUNTIES...
IN MICHIGAN...
BERRIEN...CASS SAINT JOSEPH...BRANCH AND HILLSDALE.
IN NORTHERN INDIANA...
LA PORTE...SAINT JOSEPH...ELKHART...LAGRANGE...STEUBEN...STARKE...
MARSHALL...KOSCUISKO...NOBLE...DE KALB...PULASKI...WHITLEY...FULTON
AND ALLEN COUNTIES.
IN NORTHWEST OHIO...WILLIAMS...FULTON...DEFIANCE...HENRY AND
PAULDING.
SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
TONIGHT AS A COLD FRONT MOVES INTO THE AREA.
SKIP
Thunderstorm Wind, La Porte
- When
- May 20, 9:50 PM EST
- Where
- La Porte County, Michigan City
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- COASTAL OBSERVING STATION
- Coordinates
- 41.717, -86.900
Michigan City U.S. Coast Guard reported a measured wind gust of 60 MPH.
Thunderstorm Wind, St. Joseph
- When
- May 20, 10:30 PM EST
- Where
- St. Joseph County, 4 mi S of South Bend
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.617, -86.250
Trained spotter estimated wind gusts to 65 mph south of South Bend.
Thunderstorm Wind, St. Joseph
- When
- May 20, 10:30 PM EST
- Where
- St. Joseph County, South Bend
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.667, -86.250
Law enforcement reported widespread trees and power lines down in South Bend.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, May 20, 20041 death · 1 event
- Flash Flood in New York, May 20 to 21, 2004$6.0 million · 1 event
- Flash Flooding and Hail in Wisconsin, May 20, 2004$1.3 million · 3 in hail · 12 events
- Lightning Strike and Heavy Rain in Wisconsin, May 20, 20042 injured · $130,000 · 2 events
- Flash Flood and Damaging Winds in New York, May 20 to 21, 2004$225,000 · 50 kt wind · 3 events
- Tornado and Damaging Wind in Pennsylvania, May 20, 2004$125,000 · F0 · 2 events
- Hail in Michigan, May 20, 2004$60,000 · 1 in hail · 2 events
- Hail and Lightning Strike in Iowa, May 20, 2004$49,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Illinois, May 20, 2004$42,000 · 61 kt wind · 7 events
- Hail in Michigan, May 20, 2004$45,000 · 0.88 in hail · 2 events
- Flash Flood in New York, May 20 to 21, 2004$30,000 · 1 event
- Flash Flood and Hail in Michigan, May 20 to 21, 20041 injured · 1.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398942, 5398943, 5398944.